I know this is a blog about crafting and what not but I just wanted to share some info about RA and the medication, Enbrel, used to treat RA. For anyone who is not familiar with Rheumatoid Arthritis (RA), it is a disease where your immune system mistakenly attacks healthy joints. This causes pain, stiffness, swelling and if the inflammation continues for too long, it can cause bone erosion. Why am I talking about this? Well it's been nearly 4 years since I was diagnosed with this disease. I was put on several medications (Plaquenil and Mobic) to help control it and if a flare up would occur, I would take a Prednisone dose pack (a 6 day supply where you take an overload of steroids to quickly calm the inflammation). And that worked for a very long time...until last June. Last June I had a flare up in my right wrist....now I'm an diagnostic medical sonographer (which is the really fancy (and I will say, well deserved) title of a board certified ultrasound tech) and I need this wrist to be inflammation free in order for me to do my job. Well I took my dose pack...and that didn't work. So I took another....and that didn't work. Had an injection...and that didn't work. Took ANOTHER dose pack...and (I'm sure you've caught on by now) that didn't work. Then came adding new drugs....so we added long term use of Prednisone, Methotrexate and folic acid (the folic acid doesn't do anything for the RA, it's used because the MTX depleats this vitamin and this drug can do some damage to the rest of your body so monthly blood work has to be done to watch liver functions). First I took 4 pills once a week...then 6...then 8...and still no improvement. Had an MRI just to verify that this was a RA problem and not something else...and guess what?!?! It's an RA problem. And since I had had this inflammation for months (this was now October) there was bone erosion too. So the next step? The miracle drug known as Enbrel (this is a crazy wicked drug...I say this because this drug completely destroys your immune system...I was told to tell my primary care physician that I started it because I would need to get in for check ups at the first sign of sickness). Enbrel is a once a week injection...ugh! I hate needles...but I could not go on with the pain any longer. After jumping through hoops for my insurance company...I finally had my first injection in December. The injection hurts while the medicine is going in...but the few seconds of pain (approx. 15 sec.) seemed worth it if it was going to work. After a couple weeks, my flare up was better....but then came problems with the injection...I started getting a wave of pain throughout my entire thigh of the leg I was injecting, that would last about 90 seconds. This pain made child birth seem easy...honestly...I know. That's not the worst of it...then I had the injection site reaction. This happens to be the most common side affect of the Enbrel. I would get these VERY large, red, hot, swollen and itchy rashes that lasted for weeks. I was told to treat the site...so I tried....I used hydrocortisone cream...no improvement. I tried calamine lotion...nothing. I went back to the doctor and he had me do this....one hour prior to injection take 500mg of Tylenol and one Benadryl then after I administer the shot I am to ice injection site. Now this helped with the pain that I got right after I gave myself the injection, but I still had a rash. I looked through my medicine cabinet one day and saw my jar of Tucks I had after I delivered my son. I read the package...it says it helps with swelling and itchy irritation...hmmmm...I thought.
And so I tried it...I rubbed the area with a pad each time I went to the bathroom...and sure enough, it worked! Now I use these and within 2 days the rash is gone...and it never gets too big and NEVER itches! IT'S AMAZING! I told my doctor and he was as surprised as I was...and he told me that he was going to share that information with other patients who are having the injection site reactions. So I thought I would share this with all of you. Hope this helps anyone out there who is having problems.